The drug theophylline has been an effective treatment for asthma sufferers for more 35 years, but patients should be aware of its side effects.

Dr. Lowell Jones, a Provo allergist, said his office has received 60 calls from patients who saw a controversial report on the drug on ABC's "PrimeTime Live." The drug can cause seizures and brain damage, the national program reported.The report followed a press conference last fall by the national Association of Trial Lawyers of America, which said the drug, the most widely used treatment for asthma, can be a life-taker as well as a life-saver.

The drug is available by prescription and in at least five over-the-counter asthma and bronchitis medications, including Bronkaid and Primatene tablets. The trial lawyers group said it learned of at least 26 cases of serious complications, including 10 deaths, which had occurred since 1975 among patients taking the drug. In addition, there were some 6,000 cases of theophylline overdoses reported nationwide in 1989, including 94 serious cases and 34 deaths.

Jones, a regional public relations spokesman for the American College of Allergy and Immunology, said the drug is structurally similar to caffeine. Yet it is not addictive and can be used in time-release form in the treatment of bronchial asthma. Theophylline has been used in the United States since 1936.

About 4,000 people die of asthma every year, Jones said, 10 to 20 of those in Utah. Only a limited number of drugs are effective in treating the chronic disease.

Patients who are on the drug should have their blood levels monitored several times a year. If dosage of the drug is too high in a patient's blood, it becomes harder for the liver to break it down. That can lead to seizures and cardiac arrest.

If patients suffer side effects such as headaches, vomiting, stomach irritation and jitteriness, they should immediately have their blood levels checked.

In addition, Jones said, patients should be aware that other medications, such as erythroymycin, Cipro and Tagamet, can interfere with the body's ability to breakdown theophylline. Infections and fevers can also cause elevated levels in a patient's blood.